Kentucky, 2014

Damaging Winds in Kentucky, April 27, 2014

April 27, 2014 · NWS LMK · 5 events in 2 counties and zones

Moderate instability developed during the afternoon of the 27th of April as southwesterly winds brought increasing moisture into the area. Despite a lack of any distinct shortwave, isolated thunderstorms developed during late afternoon and continued through the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Moderate instability developed during the afternoon of the 27th of April as southwesterly winds brought increasing moisture into the area. Despite a lack of any distinct shortwave, isolated thunderstorms developed during late afternoon and continued through the evening. With temperature-dewpoint depressions of over 20 degrees, these storms were somewhat high based. One storm in particular developed a wet microburst that brought scattered damage near Bowling Green.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 27, 1:19 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 27, 1:19 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
319 PM EDT Sun Apr 27 2014

.SHORT TERM (Now through Monday Night)...
Issued at 310 PM EDT Sun Apr 27 2014

...Severe Weather Possible Monday Afternoon into Monday Evening...

The synoptic pattern this afternoon features a potent cutoff
upper-level low across the central CONUS.  Strong PV anomalies and
associated jet maxes continue to round this trough, ejecting out
towards the Ohio Valley through the short term period.  These
disturbances will bring several rounds of showers and thunderstorms
to the region, some of which could turn severe mainly Monday
afternoon and evening.

Convection continues to develop across portions of western KY and TN
this afternoon.  Much of this is developing along a weak pseduo warm
front, seemingly enhanced by a differential heating zone from the
cloud shield associated with the convection across AR/TN.
Thunderstorms will continue to erupt this afternoon along this
feature, slowly spreading northeast this evening.  Despite rather
meager effective shear values (around 20 to 25 knots), some of these
storms could become strong late this afternoon, with small hail and
gusty winds being the primary threats.  This threat will be confined
mainly to areas along and west of I-65, where MLCAPE values of 1000+
J/kg will be co-located with better kinematics.

The forecast becomes a bit murkier as we head into tonight and
Monday.  Hi-res guidance has struggled today with the convection to
our west and southwest, and each solution depicts a slightly
different picture as to what will happen over the next 24-36 hours.
Therefore, will rely more on synoptic details with this forecast, as
the mesoscale details will be tough to ascertain at this timeframe.

The first PV anomaly and slug of isentropic ascent will lift
northeast through the region this evening.  Subsidence in its wake
should help to limit coverage of convection from about 3-9Z
tonight.  However, a low-level jet of 45-50 knots will ramp up
tonight in response to the strong PV anomaly ejecting out of the
parent trough.  This should result in widespread convection
developing out to the west across MO/AR and western KY tonight which
will push into central KY in the late overnight hours.  This
activity looks as if it will outrun the best instability axis, and
forecast soundings depict a low-level inversion setting in, which
should help keep the stronger winds elevated.  Nonetheless, a few
cases of gusty winds will be possible, especially if this system can
develop and maintain a strong cold pool tonight as it pushes in from
the west.

The evolution of the Monday morning convection will ultimately play
into the severe potential Monday afternoon and evening.  However,
the latest guidance depicts that the morning convection will move
through quickly enough to allow for some airmass recovery in the
afternoon hours.  The GFS/EURO are the more robust with this
recovery, painting anywhere from 1000-1500 J/kg of MLCAPE by Monday
afternoon.  The NAM is not so optimistic.  Will side more with the
GFS/EURO with this forecast, which keeps the threat for severe
weather in play across the region.  Convection looks as if it will
develop prefrontally, possibly along a pre-frontal trough or remnant
outflow boundary across portions of west-central KY northward
through southern IN.  Initial convection could be semi-discrete, but
a veer-back-veer wind profile will tend to favor a messy storm
mode.  Nonetheless, it appears as if convection will become more
linear by Monday evening, as the LLJ intensifies and 0-6km shear
vectors back and become more parallel to the forcing.  The main
threats with this convection will be large hail and damaging winds,
along with isolated tornadoes, especially across southern KY where
the better low-level wind fields will be co-located with better
instability (and better potential for supercell storm mode).

The main threat will transition to heavy rainfall Monday evening
into Monday night, especially across east-central KY where the nose
of a LLJ will be located.  Guidance is hinting at the potential for
storms to train across this area within this regime, which could
bring heavy rainfall to portions of the region.  Given the continued
uncertainty on just how convection tomorrow into tomorrow night will
play out, will just continue with an ESF for now, and not go with
any flash flood headlines.  However, do have storm total QPF values
(today through Tuesday night) in the 2-3 inch range, with local
amounts in excess of 4 inches possible.  This will likely cause at
least some minor flooding issues across the region.

As a final note, the exact evolution of this system remains rather
uncertain, even within this short timeframe.  Monday has a
conditional potential to bring some significant severe weather to
portions of the region, but uncertainties regarding the morning
convection and the exact evolution of convection to our south remain
in place.  Therefore, continue to monitor the latest forecasts
closely as the event draws closer in time.

.LONG TERM (Tuesday through Sunday)...
Issued at 242 PM EDT Sun Apr 27 2014

...Severe Weather Possible Tuesday Late Afternoon/Evening...

As an upper low circulates above Iowa a vort max is expected to
eject out of the Red River Valley and into the Tennessee and Ohio
Valleys by Tuesday evening.  Meanwhile, surface low pressure
advancing from Kansas City to Chicago will sweep a cold front into
the middle and lower Mississippi Valley.  Thunderstorms are expected
to develop just west of the Mississippi River by late morning and
move through central Kentucky and southern Indiana during the
afternoon and evening hours...moving off to the east overnight.
While widespread convection to our south will steal some of our
thunder, strong to severe storms still appear possible here,
especially east of I-65 in Kentucky from late afternoon into the
evening.  If the Monday night storms move off to the east as early
as currently expected, it appears Tuesday morning should be mostly
dry.  RH cross-sections suggest that we could actually get a fair
amount of sunshine as well.  By evening we'll be unstable as the
upper disturbance and surface front approach from the west, combined
with upper level divergence and increasing shear.  Temperature
profiles support the idea of hail in the stronger storms.  The best
chance of a weak short-lived tornado still appears to be in the Lake
Cumberland region during the evening hours.

Though locally heavy rains within thunderstorms are certainly
possible, widespread heavy rain appears unlikely on Tuesday at this
time.  Precipitable water values only get up to around 1.2 inches,
which is just slightly above normal for this time of year.  The K
Index only briefly peaks in the lower and middle 30s.  The storms
will be moving rapidly to the northeast...though some training will
be possible.  Moisture is much deeper to our south.

Will go with high temperatures on Tuesday in the middle and upper
70s, though that will be highly dependent on cloud cover and the
presence/absence of any storms.

Wednesday through Thursday the upper low will wander around the
Great Lakes, and then get absorbed into a larger trof digging down
out of eastern Canada Friday through Sunday.  These features and
occasional embedded waves will necessitate keeping the possibility
of showers in the forecast into the weekend. However it's important
to note that any showers will be very light and widely scattered,
with low PoPs in the forecast.  No wash-outs are expected.  As a
matter of fact, it should be a fairly pleasant week with afternoon
temperatures in the 60s.  Admittedly, mornings will be on the cool
side for early May with lows in the 40s.

&&

.AVIATION (18Z TAF Update)...
Issued at 119 PM EDT Sun Apr 27 2014

A rather complex TAF period is in store as multiple rounds of
convection look to affect TAF sites, along with a marginal LLWS
setup tonight.  Current radar imagery shows scattered storms
developing across portions of TN and western KY.  These storms will
continue to develop northeast through the afternoon hours.
Confidence in storm coverage is highest at KBWG, with decreasing
confidence at KSDF and KLEX.  Any terminal that does get a storm
could see briefly reduced cigs/vsbys, perhaps to IFR in the heavier
precipitation.

Otherwise, storms should diminish a bit in coverage late this
evening as the first wave pushes northeast.  A low-level jet will
ramp up to the west and slide into the Ohio Valley overnight,
helping to bring renewed showers and thunderstorms into the region.
This low-level jet will produce a marginal LLWS setup, but think
surface winds will likely stay up a bit (perhaps even more than
currently forecasted), which should limit impacts.  Again,
cigs/vsbys will likely drop in the heavier convection.

Precipitation will again diminish by mid-morning Monday, setting the
stage for another round of convection to develop in the afternoon,
possibly affecting KSDF during the planning period.  Winds on Monday
will be considerably stronger than today, with sustained southerly
winds at 13-18 knots, with gusts of 20-25 knots.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........KJD
Long Term.........13
Aviation..........KJD
Hazardous weather outlook, Apr 27, 1:24 PM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
324 PM EDT SUN APR 27 2014

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-281930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
324 PM EDT SUN APR 27 2014 /224 PM CDT SUN APR 27 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THIS EVENING. A
FEW OF THESE STORMS COULD BECOME STRONG TO MARGINALLY SEVERE IN
AREAS MAINLY ALONG AND WEST OF INTERSTATE 65...WITH SMALL HAIL AND
LOCALLY DAMAGING WINDS BEING THE MAIN THREATS.

ANOTHER ROUND OF THUNDERSTORMS WILL MOVE THROUGH DURING THE
OVERNIGHT HOURS...TOWARDS DAYBREAK MONDAY. THESE STORMS WILL
LIKELY BE IN A WEAKENING STATE...BUT WILL STILL HAVE THE POTENTIAL
TO BRING SOME SMALL HAIL OR GUSTY WINDS. HEAVY RAINFALL WILL ALSO
ACCOMPANY THIS ROUND OF STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE LARGE UPPER LOW WILL DRIFT NORTHEAST FROM THE CENTRAL PLAINS
STATES MONDAY TO THE GREAT LAKES REGION BY THE END OF THE WORK
WEEK. ON AND OFF THUNDERSTORMS WILL BE POSSIBLE THROUGH TUESDAY
NIGHT. THE MAIN THREAT FOR STRONG TO SEVERE STORMS WILL ARRIVE
MONDAY AND TUESDAY...PARTICULARLY IN THE LATE AFTERNOON AND EVENING HOURS
MONDAY AND THE LATE AFTERNOON AND EVENING HOURS TUESDAY. THE
PRIMARY THREATS WITH ANY SEVERE STORMS THAT DEVELOP WILL BE
DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINFALL IS ALSO
EXPECTED. ISOLATED TORNADOES ALSO ARE POSSIBLE WITH THE STRONGEST
STORMS.

AREAS THAT RECEIVE SEVERAL ROUNDS OF HEAVIER RAINFALL THROUGH
TUESDAY MAY EXPERIENCE MINOR FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT ANY TIME FROM THIS EVENING
THROUGH TUESDAY NIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KD/13

In the hours before

Local storm report, Apr 27, 1:58 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
358 PM EDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             MORGANTOWN              37.22N  86.70W
04/27/2014  E0.88 INCH       BUTLER             KY   TRAINED SPOTTER

            DIME TO NICKLE SIZED HAIL REPORTED NEAR MORGANTOWN

&&

EVENT NUMBER LMK1400488

LG
Special weather statement, Apr 27, 2:03 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
303 PM CDT SUN APR 27 2014

KYZ026-027-061-071-272035-
BUTLER KY-GRAYSON KY-OHIO KY-WARREN KY-
303 PM CDT SUN APR 27 2014

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...
NICKEL SIZE HAIL...AND 50 MPH WINDS...

AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF
MASONVILLE TO 12 MILES EAST OF HARTFORD TO 7 MILES NORTHWEST OF
DELAFIELD...AND MOVING NORTH AT 30 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...NICKEL SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 45
TO 50 MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  MORGANTOWN...
  HARTFORD...
  SUNNYDALE AND HORSEMILL...
  WHITE RUN AND WELCHS CREEK...
  LOVE AND GRANCER...
  JUGVILLE AND LEE...

THESE STORMS WILL AFFECT THE NATCHER PARKWAY BETWEEN MILE MARKERS 41
AND 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3764 8695 3763 8692 3767 8683 3771 8687
      3774 8683 3763 8664 3759 8662 3756 8659
      3732 8646 3724 8643 3700 8660 3733 8673
      3753 8707
TIME...MOT...LOC 2003Z 197DEG 25KT 3759 8698 3743 8670
          3710 8652

EER
Special weather statement, Apr 27, 2:29 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
329 PM CDT SUN APR 27 2014

INZ089-KYZ023-272100-
HANCOCK KY-PERRY IN-
329 PM CDT SUN APR 27 2014

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...
NICKEL SIZE HAIL...AND 50 MPH WINDS...

AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
GRANDVIEW TO HAWESVILLE TO 5 MILES NORTHEAST OF WHITESVILLE...AND
MOVING NORTHEAST AT 30 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...NICKEL SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 45
TO 50 MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  HAWESVILLE...
  TELL CITY...
  PETRI AND ADAIR...
  DUKES AND CANNELTON...
  SUNNY CORNER AND SKILLMAN...
  DODD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3794 8697 3794 8693 3799 8686 3801 8678
      3810 8677 3811 8681 3818 8681 3820 8679
      3809 8664 3792 8658 3791 8660 3788 8660
      3775 8682 3783 8686 3784 8692 3788 8690
      3790 8692 3790 8699
TIME...MOT...LOC 2029Z 220DEG 28KT 3803 8701 3790 8681
          3773 8676

EER
Special weather statement, Apr 27, 2:39 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
339 PM CDT SUN APR 27 2014

KYZ071>074-272110-
ALLEN KY-BARREN KY-SIMPSON KY-WARREN KY-
339 PM CDT SUN APR 27 2014

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS...

AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF SCOTTSVILLE...AND MOVING NORTH AT
30 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35 TO 40
MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  THREE SPRINGS...
  SCOTTSVILLE...
  PLUM SPRINGS...
  MOUNT VICTOR...
  GREENWOOD...
  HALIFAX AND ALLEN SPRINGS...
  RALEY FORD AND SETTLE...
  CLAYPOOL AND MOTLEY...
  MARTINSVILLE AND HARDCASTLE...

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
20 AND 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3667 8648 3713 8642 3711 8631 3708 8628
      3710 8625 3709 8620 3708 8619 3705 8608
      3706 8607 3670 8618
TIME...MOT...LOC 2040Z 193DEG 25KT 3680 8627

EER
Special weather statement, Apr 27, 2:51 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
351 PM CDT SUN APR 27 2014

KYZ023-024-026-027-062-272120-
BRECKINRIDGE KY-EDMONSON KY-GRAYSON KY-HANCOCK KY-OHIO KY-
351 PM CDT SUN APR 27 2014

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS...

AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES EAST OF
WHITESVILLE TO 8 MILES WEST OF LEITCHFIELD TO BROWNSVILLE...AND
MOVING NORTHEAST AT 20 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN REDUCING VISIBILITIES...HALF INCH
HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  LEITCHFIELD...
  TAR FORK AND INDIAN VALLEY...
  MATTINGLY AND MOUTARDIER...
  PONDEROSA AND MEREDITH...
  MCCOY AND MADRID...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3781 8652 3761 8629 3735 8614 3734 8616
      3732 8615 3720 8637 3742 8651 3768 8680
TIME...MOT...LOC 2051Z 226DEG 18KT 3768 8664 3749 8642
          3722 8627

EER
Local storm report, Apr 27, 2:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
456 PM EDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND DMG     1 ENE MORGANTOWN        37.22N  86.68W
04/27/2014                   BUTLER             KY   LAW ENFORCEMENT

            DISPATCH REPORTED A TREE DOWN ON WOODBURY LOOP JUST
            OUTSIDE OF MORGANTOWN

&&

EVENT NUMBER LMK1400489

LG

The radar

The Ft Campbell radar (KHPX), 80 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
April 27, 3:00 PM CST
Where
Warren County, 0.27 mi WNW of Bowling Green
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.982, -86.434

A tree fell on power lines along Nutwood Street near T. C. Cherry School.

Thunderstorm Wind, Warren

When
April 27, 3:03 PM CST
Where
Warren County, 0.89 mi WNW of Bowling Green
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.984, -86.445

The Warren County emergency dispatch reported power-lines down along East 14th Avenue.

Thunderstorm Wind, Warren

When
April 27, 3:03 PM CST
Where
Warren County, 1.65 mi W of Bristow
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.020, -86.400

A spotter reported snapped trees along Beech Bend Road just outside of Bowling Green.

Thunderstorm Wind, Warren

When
April 27, 3:03 PM CST
Where
Warren County, 2.6 mi WSW of Girkin
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.050, -86.410

A report via twitter mentioned that a large tree was downed along Massey Road near Detour Road. Nearby, at nearly the same time, the roof was removed from an outbuilding near Day Road's intersection with Kentucky State Road 185.

Thunderstorm Wind, Nelson

When
April 27, 6:46 PM EST
Where
Nelson County, 0.69 mi S of Bardstown
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.810, -85.470

Local law enforcement reported several trees downed near Bardstown. Trees were toppled near South Kennett Avenue, Barton Road, and Edelen Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503689, 503690, 503691, 503692, 503693.